Cancer-Related Hearing Issues
Hester Hill Schnipper, LICSW, OSW-C Program Manager Emeritus, Oncology Social Work
MARCH 11, 2019
Platinum cancer drugs can cause hearing loss
There are a number of physical problems that we all immediately associate with cancer treatment: body changes, fatigue, hair loss, nausea, constipation or/and diarrhea, weight loss or gain. However, hearing loss is usually not on our worry list. It turns out that hearing issues are more of a problem than you might think.
There are a few cancers or chemotherapy drugs that can cause hearing issues. The problems include mild to serious hearing loss and tinnitus. As you may know, tinnitus is ringing in your ears, an annoying and constant noise that happens for other reasons, too. Deafness and tinnitus may happen together or separately, and they often vanish once treatment has been completed. Unfortunately, sometimes the damage persists. Over the years, I have known some people who experienced hearing loss during chemotherapy. All but one of them felt that their normal hearing returned when treatment was concluded.
About half of all cancer patients are treated with one of the platinum-containing chemo drugs; these are the drugs that may affect hearing. The three main ones are Cisplatin that is used to treat some lung cancers, bladder, cervical, ovarian, head and neck and testicular cancers; Carboplatin that is used for some lung cancers, head and neck, ovarian, uterine, cervical, breast, bladder and testicular cancers; and Oxaliplatin that is used to treat colorectal cancers. Ideally, anyone being treated with these chemo drugs is aware of the risk and is discussing hearing with her doctor. It would be wise to have a baseline hearing test before beginning treatment, and then to monitor any changes. Hearing loss or tinnitus is likely, if it happens, to be slow and progressive, so asking about these issues should be part of a patient’s ongoing treatment.
Some studies have suggested that deafness can be a greater social handicap than visual problems. Sitting in a meeting or a social conversation and not being able to hear is extremely frustrating and isolating. Since most of us associate deafness with older age, it is also an embarrassment for younger people. Even some older people who would benefit from hearing aides are reluctant to consider them because of this embarrassment and vanity. Hearing aids are also expensive and rarely covered by medical insurance. It is interesting to consider how commonplace glasses are, and how most people are not averse to visiting an optometrist or buying reading glasses at the drugstore. Glasses are much more obvious than hearing aids, but they are not seen as a problem by most people.
If you find that cancer or chemotherapy has diminished your hearing, talk with your doctor. You may be reassured that the damage is likely to improve when the chemotherapy is completed. If not, it would be wise to visit an audiologist for a hearing test and to learn about hearing aid options. Be aware and reassured that newer models are not like the ones that your grandparents used, and are often almost or even completely invisible.
The main point here is that, if you are receiving platinum-based chemotherapy or have a cancer that may affect your hearing, you should be informed about the possibilities. Be attentive, speak up, and understand how important good hearing is for our quality of life.
Have you experienced hearing loss from cancer or cancer treatment? Share your story in the BIDMC Cancer Community.